Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Feb 23, 2017, 11:22 PM CST for Adair County, Cass County, Guthrie County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2017, 11:22 PM CST (05:22 UTC)
- Expired
- Feb 23, 2017, 11:45 PM CST
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adair County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 826 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WUUS53 KDMX 240522
SVRDMX
IAC001-029-077-240545-
/O.NEW.KDMX.SV.W.0001.170224T0522Z-170224T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1122 PM CST THU FEB 23 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Cass County in southwestern Iowa...
Southern Guthrie County in west central Iowa...
Northwestern Adair County in southwestern Iowa...
* Until 1145 PM CST.
* At 1122 PM CST, a severe thunderstorm was located 13 miles
southeast of Atlantic, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Anita, Adair, Casey, Massena, Menlo, Cumberland, Bridgewater, Lake
Anita State Park and Anita Municipal Airport.
This includes Interstate 80 between mile markers 70 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 9477 4151 9470 4158 9470 4170 9460
4156 9428 4116 9477 4116 9479 4131 9493
TIME...MOT...LOC 0522Z 216DEG 47KT 4129 9481
HAIL...1.00IN
WIND...<50MPH
$$
Martin2 follow-up statements
049
WWUS53 KDMX 240533
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1133 PM CST THU FEB 23 2017
IAC001-029-077-240545-
/O.CON.KDMX.SV.W.0001.000000T0000Z-170224T0545Z/
Cass IA-Guthrie IA-Adair IA-
1133 PM CST THU FEB 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR NORTHEASTERN CASS...SOUTHERN GUTHRIE AND NORTHWESTERN ADAIR
COUNTIES...
At 1133 PM CST, a severe thunderstorm was located 11 miles northwest
of Greenfield, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Anita, Adair, Casey, Menlo, Bridgewater, Lake Anita State Park and
Anita Municipal Airport.
This includes Interstate 80 between mile markers 70 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 9477 4151 9470 4158 9470 4170 9460
4156 9428 4122 9470 4143 9483
TIME...MOT...LOC 0533Z 221DEG 46KT 4137 9467
HAIL...1.00IN
WIND...<50MPH
$$
Martin201
WWUS53 KDMX 240544
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1144 PM CST THU FEB 23 2017
IAC001-029-077-240553-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-170224T0545Z/
Cass IA-Guthrie IA-Adair IA-
1144 PM CST THU FEB 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS...SOUTHERN
GUTHRIE AND NORTHWESTERN ADAIR COUNTIES WILL EXPIRE AT 1145 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4150 9477 4151 9470 4158 9470 4170 9460
4156 9428 4122 9470 4143 9483
TIME...MOT...LOC 0543Z 216DEG 47KT 4146 9458
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 5:45 PM CST, 5 hours 37 minutes earlier.
Area forecast discussion, Feb 23, 5:45 PM CST, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 545 PM CST Thu Feb 23 2017 .SHORT TERM.../Tonight through Friday/ Issued at 352 PM CST Thu Feb 23 2017 Plenty of concerns with the dynamic system as it moves across the Midwest over the next 24 hours. Currently, near surface cold advection continues with surface boundary along I70 in eastern Kansas and Missouri. Strong isentropic lift is increasing northward of the boundary with precipitation currently expanding through northern Iowa. Elevated instability has also been increasing as moisture returns above the boundary and this will continue to rise into the evening with the strong warm advection. Isolated to scattered convection is expected to develop in southern into central Iowa this evening in the strong push of elevated warm/moist air into the state. Sufficient effective shear will likely produce rotating updrafts in some of the storms, but alas, they will be elevated with main concern with some marginally severe hail. However, as these higher pcpn rates head north into the deepening cold air, there may be a period overnight where very heavy snow rates are observed along and north of Highway 20 with thundersnow. Rates will be quite impressive anyway given the very strong forcing through daybreak. With models indicating a more southern track of the surface low, the transition zone will be much quicker to arrive in central into southeast Iowa on Friday. It will likely hit the I35 zone near DSM toward the end of the morning rush hour and the southeast corner of the forecast area by late afternoon. Heaviest snowfall will remain in west central to north central Iowa during the day where frontogenetical forcing and strong QG forcing will occur. Farther southeast, snowfall rates will be lower with weaker forcing. In all locations, strong north to northwest winds are expected from late tonight through Friday evening. Strongest winds will be in favored locations in northern Iowa where forecast soundings still indicate 35 to 40 kts at top of the shallow mixed layer. Snow amounts will range from around a foot in northern Iowa to 5-7 inches on southern edge of warning. Advisory area is generally 2-6 inches. Blizzard warning was expanded to included the heavier snowfall areas and also those locations that historically have problems. White-out conditions are expected at times in the Blizzard warning, especially in the open country-side. Deep drifts are also expected to develop with the strong winds and relatively drier snow in northern iowa. The advisory area was also expanded to the south and east for combination of snow and blowing snow, especially for the rural areas where visibilities tend to drop. Roads may also end up flash freezing with transition to snow although the daytime transition may help alleviate some of the problems. In any case, conditions will be poor for much of Friday in the headlined areas. The system will gradually wind down on Friday evening with most locations dry after midnight on Friday night. .LONG TERM.../Friday night through Thursday/ Issued at 352 PM CST Thu Feb 23 2017 Deep trough pushes into the Great Lakes Saturday with a ridge attempting to build over the high plains keeping Iowa in a Northwest flow with and remaining snow across the far East ending by early to mid morning. Temps were lowered across the North both Saturday and Sunday due to expected 8-12 inches of new snow on the ground. However on Sunday we will be in a more zonal flow and as such we should be several degrees warmer than Saturday. Snow cover will still have an impact so I tempered the warmer temps by 3 degrees or so. The general pattern into next week is that we will see a series of shortwaves passing through a generally zonal flow. The timing of which is not being handled very well between the models. The biggest system to impact the area...if solutions hold...will be a one/two punch of quick moving waves Monday night into Tuesday evening. Models are in general agreement with a longwave trough developing over the rockies with weaker impulses ejecting from the base across Iowa. The caveat is in the development and locations of the surface low related to these systems and resultant warm front. The models are once again all over the place with this feature but it would appear at least in general that the warm advection wing of this system would largely impact Southern Iowa the East and South. Monday night, much of the area Tuesday and Eastern sections Tuesday night. With much of the South and East in broad Southerly flow Tuesday, this will be the warmest day next week. The upper trough passes through the region on Wednesday and it will bring in much cooler temps then we will have seen on Tuesday. The GFS continues to keep some precip over Northern Iowa on Wednesday but none of the other medium range models have this and the blended models are slow to process changes so at this point I left what the model blends had for Wednesday but confidence in seeing anything is very low. The next wave to impact the area will come at the end of the long term period...on Thursday. Here again I left what model blends had going as confidence in any solution is low and I expect many changes to the models over the next 6 days. Temps do look cold enough North for snow and South would be rain or rain/snow mix depending on timing. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 545 PM CST Thu Feb 23 2017 Conditions will continue to deteriorate overnight with strong winds and snow north and lowering cigs and showers/thunderstorms south. Conditions over northern Iowa including KFOD/KMCW likely to remain IFR or lower through much of the period. Periods of MVFR at KALO/KDSM/KOTM this evening then dropping to IFR or below. The precipitation will gradually transition to all snow on Friday all locations. Blowing snow and significantly reduced vsbys expected north. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM Friday to midnight CST Friday night for IAZ028-037>039-047>050-057>060-070. Blizzard Warning until midnight CST Friday night for IAZ004>007- 015. Blizzard Warning from midnight tonight to midnight CST Friday night for IAZ016-017-023>027-033>036-044>046. && SHORT TERM...Cogil LONG TERM...FAB AVIATION...Donavon
Hazardous weather outlook, Feb 23, 3:51 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 351 PM CST Thu Feb 23 2017 IAZ004>007-015>017-023>027-033>036-044>046-241200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene- 351 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A Blizzard Warning is in effect for the area overnight. Please refer to the National Weather Service Website at Weather.Gov/DesMoines for further details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Blizzard Warning is in effect through Friday evening. Please refer to the National Weather Service Website at Weather.Gov/DesMoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall amounts with the upcoming winter storm would be greatly appreciated. IAZ028-037>039-047>050-057>060-070-241200- Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Cass- 351 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT Isolated to scattered marginally severe thunderstorms are expected tonight. Marginally severe hail will be possible with a few of the storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Winter Weather Advisory is in effect for the area overnight. Please refer to the National Weather Service Website at Weather.Gov/DesMoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, but is not likely. Snowfall amounts with the upcoming winter storm would be greatly appreciated as well. IAZ061-062-071>075-081>086-092>097-241200- Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 351 PM CST Thu Feb 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT Isolated to scattered marginally severe thunderstorms are expected tonight. Marginally severe hail will be possible with a few of the storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Wintry precipitation is possible Friday and Friday evening with some light snow accumulations. In addition, gusty northwest winds are expected to develop on Friday. Hazardous travel impacts may be possible through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, but is not likely. Snowfall amounts with the upcoming winter storm would be greatly appreciated as well.
In the hours before
Local storm report, Feb 23, 8:51 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CST THU FEB 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM SNOW FOREST CITY 43.26N 93.64W
02/23/2017 E3.0 INCH WINNEBAGO IA PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA. .
&&
CMSpecial weather statement, Feb 23, 8:56 PM CST, 2 hours 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 856 PM CST Thu Feb 23 2017 IAZ026>028-036>039-048>050-240430- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Story- Marshall-Tama- Including the cities of Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 856 PM CST Thu Feb 23 2017 ...Period of Thunderstorms Moving through the Area... A few thunderstorms are moving through the area through 1030 pm. These storms may produce hail up to the size of dimes. In addition, the far northwest portion of the area mainly along and north of a Hampton to Webster City line may see a brief period of heavy snow with this precipitation band. IAZ016-017-024-025-035-240430- Hancock-Cerro Gordo-Humboldt-Wright-Webster- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, and Fort Dodge 856 PM CST Thu Feb 23 2017 ...Period of Thundersnow Likely This Evening... A region of thunderstorms which is including a period of thundersnow will impact the area through 1030 pm. Snowfall rates in the thundersnow may be one inch per hour. In addition, small hail is likely with these storms.
Special weather statement, Feb 23, 10:52 PM CST, 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 1052 PM CST THU FEB 23 2017 IAZ025-026-036-037-240515- Hamilton IA-Wright IA-Hardin IA-Franklin IA- 1052 PM CST THU FEB 23 2017 At 1050 PM CST, Doppler radar was tracking a strong thunderstorm near Jewell Junction, or 7 miles southeast of Webster City, moving northeast at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Webster City, Iowa Falls, Jewell Junction, Big Wall Lake, Alden, Dows, Williams, Blairsburg, Kamrar, Rowan, Popejoy and Galt. LAT...LON 4226 9370 4236 9388 4278 9356 4258 9318 TIME...MOT...LOC 0450Z 217DEG 42KT 4238 9371 Martin
Local storm report, Feb 23, 11:10 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CST THU FEB 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM SNOW 2 S ESTHERVILLE 43.37N 94.84W
02/23/2017 E3.5 INCH EMMET IA EMERGENCY MNGR
ESTIMATING 3-4" AT THIS TIME. POOR DRIVING
CONDITIONS AND POOR VISIBILITY. NO SERIOUS
MOTOR VEHICLE ACCIDENTS SO FAR. TOW BAN IN
EFFECT.
&&
SMALLSpecial weather statement, Feb 23, 11:14 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1114 PM CST THU FEB 23 2017
IAZ057-058-070-071-081-240600-
Guthrie IA-Audubon IA-Adams IA-Adair IA-Cass IA-
1114 PM CST THU FEB 23 2017
At 1113 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlantic to 8 miles west of Lake Icaria.
Movement was northeast at 55 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Atlantic, Anita, Exira, Adair, Fontanelle, Casey, Massena,
Cumberland, Bridgewater, Brayton, Wiota, Carbon, Lake Anita State
Park, Atlantic Municipal Airport and Anita Municipal Airport.
LAT...LON 4115 9493 4116 9498 4145 9508 4180 9462
4134 9447 4098 9492
TIME...MOT...LOC 0513Z 216DEG 47KT 4144 9501 4108 9489
MartinThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 8:33 PM CST | River Flood Warning | DMX | Black Hawk | 5 days |
| Feb 23, 10:52 PM CST | Special Weather Statement | DMX | Hamilton | 23 min |
| Feb 23, 11:14 PM CST | Special Weather Statement | DMX | Cass | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.